Dr. Avnish Jolly, 11th July, 2008:A consumer group called Public Citizen first petitioned FDA to increase warnings on the drugs almost two years ago and resorted to a lawsuit about six months ago. While the warning was already on the medications, it was along with a laundry list of other possible side effects, and the number of individuals suffering tendon rupture was continuing to rise. FDA said the number was in the hundreds, but refused to be specific; however, a Public Citizen spokesperson said there were 407 tendon ruptures 341 reports of tendonitis in 2007 alone.
The manufacturers of Fluoroquinolone antibiotics like Cipro (Bayer) and Levaquin (J&J) will have to advocate side-effect warning. The labels of these medications already list warnings about side effects, including the possibility of tendon rupture. Tendons, such as the Achilles tendon, connect muscles to bones–and tendon rupture requires major surgery and is debilitating.
The number of people experiencing this particular side effect was continuing to rise, prompting FDA to require that each company put an obvious "black-box" warning on the medication labels. The ruling applies to all fluoroquinolone drugs, including ciprofloxacin (Cipro and generic ciprofloxacin), ciprofloxacin extended release (Cipro XR and Proquin XR), gatifloxacin (Tequin), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin) and ofloxacin (Floxin and generic ofloxacin).
The benefit to increased information is that informed patients can take action if they experience pain or swelling in a tendon after starting the medication. Calling one’s physician for an alternative antibiotic and stopping the drug at that point could help prevent a serious rupture. Most at risk are transplant patients, individuals older than 60 and people who are also taking steroids. The black-box warning will not apply to eye drop versions of the antibiotics.